MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-620LR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, the electrosurgical knife during the endoscopic submucosal dissection the tip was chipped after several outputs.The procedure was completed and there were no reports of patient harm or injury.
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the customer's allegation was confirmed.The device evaluation found part of the incision knife (hook part) was broken off, the broken incision knife was not returned.The knife was discolored and blackened.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause of the electrosurgical knife tip chipped could not be determined, likely factors causing the defect could have been the following: a likely cause of the damage of the cutting knife might be the following: 1)due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.·the output setting for activation was too high.·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2)spark discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The customer may be able to reduce and prevent occurrence of the event by handling device in accordance with the following ifu: during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.Do not activate output if floating from the tissue to be incised without aspirating mucus or other liquid, or if the contact length between the tissue and the cutting knife is too short, spark discharge is likely to occur, which may break the cutting knife.Do not activate output if the debris or tissue is attached to the cutting knife.If the debris or tissue is still attached to the cutting knife, withdraw this electrosurgical knife from the endoscope for wiping the debris or tissue away with lint-free cloths.Be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation.If additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18834558
Report Number9614641-2024-00566
Device Sequence Number7533175
Product Code KNS
UDI-Device Identifier04953170453946
UDI-Public04953170453946
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-620LR
Device Lot Number11K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2021
Initial Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CV-290, GIF-H290
Patient SexUnknown